Skip to content

Heroin epidemic creates new challenges for local healthcare providers

Kathy Ferguson and Heather Moran have seen firsthand how the number of heroin overdoses have increased in this area, and the effect the cases take on local healthcare providers.

Both Ferguson and Moran work at Parkland Health Center. Ferguson is the Emergency Department nurse manager and Moran is an RN/CEN (Certified Emergency Nurse). 

Ferguson says the last few years the number of heroin overdoses has probably doubled. She said the problem has become greater than the meth problem, and the amount of cases each day varies. Ferguson recalls one time where the hospital had seven overdose cases come in on the same day from the same party.

According to Moran, when several come in at one time it can be because of a bad batch of heroin from a different provider than usual.

“You learn just from working here and seeing it,” she said.

The amount of overdoses varies from week to week. The ER may see several in one day and may not see any the next day.

It’s all hands-on-deck when something like that happens. Many times the patients arrive alone and without any identification or insurance information.

“People just roll up to the door and push them out (of the vehicle),” Ferguson said. “They don’t want to get in trouble or be involved.”

She said when these patients arrive unconscious that emergency room personnel know nothing about them.

“Not knowing who they are makes it harder to treat them,” Ferguson said.

“We won’t know their name or any medical history,” Moran said. “We just have to do what is best for them with what we know.”

Ferguson said the treatment includes the “ABCs” – airway, breathing, circulation. But with overdoses they administer the drug Narcan into the usual procedure. Each patient is treated the same way.

“It could be anyone,” Ferguson said. “It’s not poor. It’s not rich. It could be anyone. It is very, very sad though. People do risky things that they wouldn’t normally do.”

Ferguson said what the heroin has been cut with can affect the treatment methods. If it is cut with fentanyl, it is very strong and takes more Narcan to try to revive the patient.

“Sometimes we have to give them multiple doses of Narcan,” she explains.

There is now a new opiate called Carfentanil which is 100 times stronger than heroin and fentanyl. Carfentanil can be transferred through the skin putting healthcare providers at risk of death. Due to this new threat healthcare providers have to take extra precautions.

“You have to gown, glove, and mask for every overdose because we don’t know what is coming in the door,” Ferguson said.

There’s been an alert put out about it. It’s a new process/procedure in order to keep everyone safe.

“You can also inhale any residual powder,” Moran said, adding that when patients wake up from the Narcan they are being thrown into instant withdrawal and pain.

“They get mad when you wake them up,” she added. “I had one spit blood on me.”

If the patients are alert and oriented they can leave the hospital.

“They just wake up and check themselves out,” Moran said.

Missouri state law mandates that healthcare providers report child abuse and neglect to the Missouri Division of Family Services. This includes if a baby tests positive for an illegal substance.

“Almost every drug passes from the mother’s blood stream through the placenta to the fetus. Illicit substances that cause drug dependence and addiction in the mother also cause the fetus to become addicted. At birth, the baby’s dependence on the substance continues,” said Dr. Karin Clauss, pediatrician with BJC Medical Group. “However, since the drug is no longer available, the baby’s central nervous system becomes overstimulated causing the symptoms of withdrawal.”

Dr. Clauss adds that some drugs are more likely to cause withdrawal than others, but nearly all have some effect on the baby. Opiates, such as heroin and methadone, cause withdrawal in over half of babies exposed prenatally.

“Symptoms of withdrawal may vary depending on the type of substance used, the last time it was used, and whether the baby is full-term or premature. Symptoms of withdrawal may begin as early as 24 to 48 hours after birth, or as late as five to 10 days.  Symptoms can range from tremors and excessive crying to diarrhea and vomiting,” Dr. Clauss said. “Longer term effects may include, but are not limited to, birth defects and seizures.”

According to information found at Recovery First, “Carfentanil is a powerful derivative of fentanyl, a synthetic narcotic analgesic produced from morphine. While fentanyl is about 100 times more powerful than morphine, carfentanil is 100 times more potent than fentanyl, meaning it is 10,000 times more potent than morphine. This drug is not approved for use in humans in any capacity, and it is typically found in veterinary medicine to sedate large animals, primarily elephants. In fact, the drug is so powerful that when veterinarians handle carfentanil, they use protective gear so they don’t breathe it in or absorb it through their skin.”

In this file photo from 2017, a staff member rushes a bed down the ER hall at Parkland Health Center-Bonne Terre. The state has shared statistics for opioid deaths and ER visits.

In this file photo from 2017, a staff member rushes a bed down the ER hall at Parkland Health Center-Bonne Terre. The state has shared statistics for opioid deaths and ER visits.

A St. Francois County ambulance arrives at Parkland Health Center's ER. 

A St. Francois County ambulance arrives at Parkland Health Center’s ER. 

Leave a Comment